Maintaining a healthy weight after being diagnosed with HIV can be difficult. Gaining weight is common: according to a recent survey of 129 myHIVteam members, 75 percent experienced weight gain post-diagnosis.
In some cases, weight gain after HIV diagnosis occurs because of the antiretroviral therapy (ART) medications that are part of the care regimen for nearly every person with HIV/AIDS.
While 78 percent of myHIVteam members surveyed believe that being at a healthy weight is important, maintaining a healthy body weight can be challenging. However, being overweight can impact your mental and physical health.
The best thing to do to maintain a healthy weight is to come up with a plan with your doctor. In fact, 80 percent of myHIVteam members surveyed said they have consulted with their health care providers about their weight. Here’s what you need to know about why weight gain can happen, as well as some strategies you can use to manage it.
The standard treatment for HIV is antiretroviral therapy. While these medications are highly effective when it comes to managing HIV, some have been associated with significant weight gain. People with HIV who take these treatments may gain weight up to three times faster than those who are HIV-negative.
Medical researchers are not entirely sure why certain ART medications cause weight gain. However, research indicates that it may be connected to HIV-related immune system changes. According to a study by the National Institute of Allergy and Infectious Diseases, people with higher levels of immune system activation were found to gain more weight on ART.
Additionally, people whose immune systems were more active when starting ART have been found to gain more weight while on antiretroviral drugs than those who had less active immune systems at the start of treatment. This was found to be true even when ART was successful in lowering immune system activity.
In some cases, post-diagnosis weight gain simply corrects unintended weight loss that occurred before diagnosis. Untreated, HIV can lead to loss of appetite, fever, nausea, fat and muscle loss, or opportunistic infections, which can cause significant weight loss. For people who experienced this, gaining weight can actually be a good thing. In fact, 16 percent of myHIVteam members who gained weight after diagnosis said it brought them back to a healthy weight.
Some people with HIV experience lipodystrophy or “hard belly” — a buildup of fat in the abdomen. Lipodystrophy refers to an abnormal loss or gain of visceral adipose fat (the hard fat that accumulates around the organs in the midsection). Lipodystrophy can be a side effect of HIV medications, but now it is less common. It may also be the result of HIV’s effect on metabolism.
Unexpected and significant weight gain can have a number of impacts on your overall well-being. This includes your emotional health.
In our survey of myHIVteam members, 65 percent reported that post-diagnosis weight gain changed the way they view themselves. Another 60 percent said that gaining weight lowered their self-esteem, making it harder to feel good about themselves despite taking proactive measures to treat their HIV.
Weight gain can also cause physical pain and fatigue. As one myHIVteam member wrote, “I think these HIV drugs cause a gradual overall weight gain. I was 176 pounds all my life, and now I’m at 232. Being 50 pounds heavier is making me so fatigued and causes joint pain.” The member continued, “I absolutely can’t lose the weight, even though I'm very active and try to eat right. It's like something reset my body-weight regulator.”
Gaining weight after a diagnosis of HIV can also impact a person’s overall health, including increasing risk for cardiovascular disease and diabetes. Weight gain in the general population has been associated with various other health problems, including high blood pressure, high cholesterol, and a greater risk of stroke and certain types of cancer.
Balancing a Healthy Weight With HIV
Many myHIVteam members who gain weight after an HIV diagnosis experience frustration because they have difficulty losing the weight. As one member said, “I gained between 15 and 20 pounds after I started on medication. Since then, I can't seem to get rid of it.”
Another explained, “Trying to take the weight off is almost impossible. I have been working on weight reduction for seven months, and I’ve only lost 5 pounds. I have the sinking feeling that I am stuck at this weight forever now.”
Fortunately, there are some ways you can manage your weight with HIV. Talk to your doctor about whether the following approaches may help you reach and maintain a healthy weight.
There is not a lot of research available about which weight loss methods work best for HIV-positive people who gained weight due to antiretroviral medications. There is no clear evidence so far that changing HIV medication will result in weight loss. However, if weight gain on ART is rapid or adversely affects your quality of life, you can talk with your doctor about changing treatments.
Certain medications seem to cause more weight gain than others. Additionally, some people gain more weight on one treatment than they do on another. Always talk to your doctor before making any changes to your treatment regimen.
Some people with HIV find adjustments to their diet and exercise routines help them maintain a healthy weight. It’s important to keep in mind that, as one myHIVteam member explained, “Each one of us has different body types, and we respond differently to treatments.”
Having HIV doesn’t usually mean having to make drastic changes in your diet. That said, people with HIV can benefit from the role good nutrition plays in keeping the immune system healthy and maintaining a balanced weight.
According to NAM, a U.K.-based HIV educational organization, a balanced, healthy diet for people living with HIV includes a variety of whole foods.
Work with your health care team, or ask for a referral to a registered dietitian, to help you craft a balanced diet and ensure you get all the nutrients your body needs.
Exercise is a part of healthy living for everyone. However, it’s especially important for people with HIV. Aside from promoting weight loss, regular physical activity benefits the immune system, as well as physical and emotional well-being.
The type of physical activity you get is up to you. One myHIVteam member advised starting slowly at first, then increasing your exercise as your stamina grows: “Walk quickly every day for 30 minutes to one hour and increase the time each day.”
Maintaining a healthy weight while taking antiretroviral medications for HIV can be difficult. But it’s important to remember that even if HIV medicines contribute to weight gain, they are critical to managing your health. Untreated or inadequately treated HIV is a much bigger risk to your health, and you can also pass HIV to others if bodily fluids are shared.
By taking your ART drugs as prescribed, you make great strides in taking care of yourself. Sticking to your treatment routine is key to managing your HIV, as it reduces your viral load and helps you achieve viral suppression (an undetectable amount of HIV in your blood).
If you gain weight as a result of your ART therapy, remember this is common and may not necessarily be a cause for worry. If you are concerned, you can work with your doctor or a dietary specialist to come up with a weight loss plan. Your doctor can help you decide whether it’s time to try a different medication or treat any health conditions that arise because of weight gain.
At myHIVteam, the social network and online support group for people with HIV, members talk about a wide range of personal experiences and concerns. Weight gain with HIV is a commonly discussed topic.
Have you started treatment for HIV and struggled with weight gain? Have certain changes in your diet, exercise, or treatment regimens helped? Join myHIVteam today and let other members know by leaving a comment below or starting a conversation on the site.